Hail, Douglas
- When
- June 11, 2:02 PM MST
- Where
- Douglas County, 2.14 mi SSE of Highlands Ranch
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.520, -104.960
Very heavy rain occurred across some areas of northeast Colorado from June 11th until the early hours of June 12th with flash flooding in some areas. The worst areas were south and southeast of Fort Collins towards Timnath and Windsor and in the Milliken area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Very heavy rain occurred across some areas of northeast Colorado from June 11th until the early hours of June 12th with flash flooding in some areas. The worst areas were south and southeast of Fort Collins towards Timnath and Windsor and in the Milliken area. Locations in these areas received from 3.0 to 5.5 inches of rain. Another area was located in and near Limon where significant flash flooding occurred along with a few water rescues. Several roads were closed due to flash flooding north of CO-86 and west of I-70. Rainfall amounts in the these areas ranged from 2.4 to 3.7 inches. Severe thunderstorms produced large hail, from quarter to ping pong ball size. The hail piled anywhere from 4 to 8 inches deep along roads and highways in Elbert and Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 10:54 AM MST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1154 AM MDT Sun Jun 11 2023 .UPDATE... Issued at 1140 AM MDT Sun Jun 11 2023 No significant changes to the grids this morning, as the previous forecast was largely in good shape. As expected, stratus developed earlier in the day and is gradually breaking up across the plains, with T/Tds in the low 60s/low 50s. As surface heating continues into the early afternoon... we should see MLCAPE values increase to roughly 1000-1500 J/kg, especially south of I-70 towards the southern metro/Palmer Divide. DEN ACARS soundings over the past couple of hours have indicated increasing low-level easterly flow, with 0-6km shear somewhere near 30-35kt. Our overall thoughts haven't changed significantly since this morning, with convection expected to develop across the southern foothills during the early afternoon, which should spread east by mid/late afternoon. These storms would carry both a heavy rain and hail threat. There is also a conditional probability of a tornado or two near the Palmer Divide where hodographs are briefly show more curvature/low-level shear... though this still appears to be a fairly low threat given marginal near-surface buoyancy. The severe threat will be somewhat dependent on how much additional heating occurs... which we'll need to watch closely as the day progresses. A Flash Flood Watch was also issued with the morning update... see the hydro section below for additional details. && .SHORT TERM...(Today and tonight) Issued at 323 AM MDT Sun Jun 11 2023 Main concerns today will be the increasing chance for severe storms along with locally heavy rain and possible flooding. Main focus area looks to be southern Front Range foothills and extending out into the Denver area through the Palmer Divide region. Currently the upper low is off the southern California coast with a weak downstream ridge of high pressure over Colorado. Gradually, the upper low will move northeast towards southwest Utah tonight. The approaching low will increase synoptic scale lift with weak to moderate QG lift especially over mountains and western Colorado this afternoon and some increase in lift tonight across the plains as the low approaches. At the surface, several northerly surges have generated a light north to northeast wind over the Front Range and will set the stage for a slight increase in low level moisture with shallow upslope from the surface close to 700mb. VAD winds from KFTG already showing northerly flow of 10-20kt up to 10000ft. Satellite imagery beginning to show some stratus developing in the 5000-7000ft level and would expect the cloud deck will get more expansive after daybreak. Complex forecast for the next 24 hours on how convection plays out depending on stability and moisture parameters. Higher confidence on storm initiation over higher terrain mountains, foothills and then especially over elevated terrain of the Palmer Divide by early afternoon. Forecast soundings indicating an increasing severe threat this afternoon with CAPE values from 1000-2000j/kg and improving shear profile as southwest winds increasing with 25-40kt of mid level flow. SPC has also shifted the slight chance for severe storms further north to include the Denver area. Main severe weather threats look to be large hail up to 2 inches in diameter along with damaging winds and couldn't rule out a brief tornado with surface convergence over Palmer Divide. Precipitable water values increase by this evening with values just over an inch. Considered a flash flood watch but there will be decent storm motions of 10-20kt and not sure on the areal extent given much of the activity will be convectively driven. Certainly expect heavy rain potential with the storms so some minor street/creek flooding certainly a possibility. Expect gradual decreasing showers overnight. .LONG TERM...(Monday through Saturday) Issued at 323 AM MDT Sun Jun 11 2023 An upper level low will drive into Utah and western Colorado starting Monday afternoon. Relative humidity remains above 70 percent from the 500mb-700mb levels. Ample amounts of moisture will extend into the region which will continue to increase our chances of afternoon thunderstorms and showers. Monday, particularly the afternoon, seems very favorable for thunderstorm development and models remain consistent on scattered to numerous storms across the region. Vertical velocity values increase over the mountains and valleys along with 600 J/kg CAPE values late Monday morning into the afternoon. With PWATs reaching 0.70 inches and favorable conditions for thunderstorms, there will be an elevated risk of flash flooding for burn areas. The flood risk doesn't stop at the burn areas as rivers across the mountains have received a large amount of rain over the past few days thus, there could be a risk of flooding for small streams/river and poor drainage areas. As storms progress northeast entering the foothills to the plains, MLCAPE values, which have increased since previous runs, are reaching 900- 1000 J/kg (even before 12PM). With weak shear and large instability, would expect storms to become severe and also could see weak landspouts especially near the southern foothills and Palmer Divide. Additionally, QPF fields across the NAM/GFS/NBM range from a half an inch to an inch for most of the region. Hazardous conditions such as heavy rainfall leading to minor street flooding, lightning, and hail up to 1 inch will be possible. By Monday night, scattered storms and showers will focus on the far eastern plains through Tuesday morning. This pattern could potentially limit Tuesday afternoon thunderstorm development in the plains and urban corridor but there should be enough favorable conditions for storms to form in the mountains, valleys, and foothills. With mostly cloudy skies Tuesday, cooler temperatures are likely especially across the urban corridor and plains reaching the mid 60s. The upper level ridge weakens by Wednesday afternoon. This shifts our upper level winds will into a zonal flow through the weekend. Moisture still remains prevalent but it is likely thunderstorm coverage will decrease due to drier air entering the 500-700mb layer. Expect weak storms and showers to persist each afternoon through until the weekend. 700mb levels display warm air advection occurring by this weekend where surface temperatures will likely increase; parts of the mountains and valleys could reach the upper 60s with a few spots near 70. Areas across the urban corridor and plains will trend near normal with temperatures entering the mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jun 11 2023 Stratus deck has gradually lifted this morning and ceilings should continue to slowly rise through the day. Satellite shows this is slowly breaking up across the plains east of the terminals, but we'll likely maintain a SCT-BKN 030-050 through the afternoon. Convection is still expected to develop by early afternoon and spread towards the terminals after 20-21z. Expect less impacts at BJC/DEN with a higher probability of a strong storm near APA later today. Some uncertainty in the forecast tonight into tomorrow, but the general idea is for widely scattered showers/storms to continue through most of the overnight, with MVFR/IFR cigs through the night. At least a few SHRA likely to continue through Monday AM, with a more organized round of rain/TS again late tomorrow morning into the early afternoon. && .HYDROLOGY... Issued at 1140 AM MDT Sun Jun 11 2023 Main update this morning was to issue a Flash Flood Watch for most of the Denver metro and Palmer Divide. There is still uncertainty in the overall convective evolution today and tonight. Guidance suggests strong convection developing early this afternoon across the southern Foothills into the southern half of the metro & Palmer Divide, with scattered storms possible overnight as well given broad ascent and shallow upslope flow. While not everyone will see significant rainfall... the past few runs of the HREF indicate relatively high probabilities of at least an inch in most areas, 6hr PMM precipitation over 2 inches across much of the Palmer Divide this evening... along with relatively high probabilities of 3 inches. Given low Flash Flood Guidance values around this area... see no reason not to issue given the potential for heavy rain. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 3 PM MDT this afternoon through late tonight for COZ036-039>041-045>047. && UPDATE...Hiris SHORT TERM...Entrekin LONG TERM...AD AVIATION...Hiris HYDROLOGY...Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Sun Jun 11 2023 COZ030>051-121715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Sun Jun 11 2023 ...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO AND PALMER DIVIDE THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop across the mountains and higher terrain early this afternoon then spread across the plains during the late afternoon and evening hours. Expect a few severe storms across the plains, especially from Denver southward through Douglas, Elbert and Lincoln counties. The strongest storms could produce hail up to 2 inches in diameter along with damaging winds and heavy rain. An isolated tornado is also possible. The flash flood potential will increase today, especially over Cameron Peak burn area with increasing moisture and instability. Additional areas of concern will be over the metro and Palmer Divide where local rainfall rates up to 1 inch in 30 minutes or less is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected late day Monday with showers and thunderstorms likely late day Tuesday. The main threat will be heavy rains both days. Some storms could produce small hail as well. Scattered late day showers and thunderstorms are expected Wednesday and Thursday. By Friday and Saturday, scattered showers and thunderstorms are forecast for the alpines areas only. Out on the plains, coverage will be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today after 2 pm, especially from Denver southward and including the Palmer Divide region.
The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
7 hail, 6 flash flood. Local standard time, as filed.
Heavy rain produced flooding along Sheep Creek which briefly blocked the roadway. Damage to the road was minor.
Localized flooding was observed along Rustic Road, which blocked the access to one residence.
Heavy rainfall caused flooding and flash flooding in and around Fort Collins. The worst areas were south and southeast of Fort Collins towards Timnath. Locations in these areas received from 3 to 5 inches of rain. Widespread street flooding with road closures were reported. Numerous vehicles were stranded in standing water in excess of 6 inches in depth.
Heavy produced flash flooding in and around Milliken to west of Windsor. Storm totals in these areas ranged from 2.5 to 5.0 inches. Several road closures were in place due to standing water.
Local law enforcement reported thunderstorms with torrential rain and hail. Storm totals around Limon and Hugo ranged from 2.4 to 3.7 inches. The hail piled up several inches deep along highways 24 and 71, stranding vehicles. Floodwaters up to 2 feet deep were observe running across a roadway 3 miles south of Limon.
Flash flooding washed out or damaged several county roads north of CO-86 and west of Interstate 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106777, 1106827, 1106830, 1106778, 1106834, 1113702, 1106783, 1106780, 1106779, 1106781, 1106782, 1113703, 1113704.